Alert archive / Iowa / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS Des Moines, IA

July 16, 2015Taylor County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 16, 2015, 5:44 AM CDT for Taylor County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2015, 5:44 AM CDT (10:44 UTC)
Expired
Jul 16, 2015, 11:45 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:25 AM CDTHEAVY RAIN 2.481 W Blockton, IA
Jul 16, 7:01 AM CDTHEAVY RAIN 4.22Bedford, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WGUS53 KDMX 161044
FFWDMX
IAC173-161645-
/O.NEW.KDMX.FF.W.0018.150716T1044Z-150716T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CDT THU JUL 16 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAYLOR COUNTY IN SOUTHWESTERN IOWA...

* UNTIL 1145 AM CDT THURSDAY
    
* AT 541 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. RAINFALL IN EXCESS OF FOUR 
  INCHES HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY ALONG SMALL STREAM BASINS. IN ADDITION...EXPECT RAPID 
  RISES ALONG BOTH THE EAST AND WEST FORKS OF THE 102 RIVER BASIN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BEDFORD...NEW MARKET...BLOCKTON...GRAVITY...SHARPSBURG...CONWAY...
  ATHELSTAN...LAKE OF THREE FIRES STATE PARK AND BEDFORD MUNICIPAL
  AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4057 9491 4073 9491 4073 9493 4090 9493
      4090 9488 4073 9447 4057 9447

$$

DONAVON
2 follow-up statements
132 
WGUS73 KDMX 161332
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
832 AM CDT THU JUL 16 2015

IAC173-161645-
/O.CON.KDMX.FF.W.0018.000000T0000Z-150716T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR IA-
832 AM CDT THU JUL 16 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
THURSDAY FOR TAYLOR COUNTY...

AT 831 AM CDT...EMERGENCY MANAGEMENT REPORTED HEAVY RAIN ACROSS MUCH 
OF TAYLOR COUNTY...ESPECIALLY FROM BEDFORD WEST AND SOUTHWEST. IN 
EXCESS OF FOUR INCHES OF RAIN HAVE FALLEN THIS MORNING. FLASH 
FLOODING MAY ALREADY BE OCCURRING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEDFORD...NEW MARKET...BLOCKTON...GRAVITY...SHARPSBURG...CONWAY...
ATHELSTAN...LAKE OF THREE FIRES STATE PARK AND BEDFORD MUNICIPAL
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4057 9491 4073 9491 4073 9493 4090 9493
      4090 9488 4073 9447 4057 9447

$$

LEE
465 
WGUS73 KDMX 161552
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1052 AM CDT THU JUL 16 2015

IAC173-161602-
/O.CAN.KDMX.FF.W.0018.000000T0000Z-150716T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR IA-
1052 AM CDT THU JUL 16 2015

...THE FLASH FLOOD WARNING FOR TAYLOR COUNTY IS CANCELLED...

HEAVY RAIN HAS ENDED ACROSS THE AREA AND FLOOD WATERS ARE 
RECEDING...AND NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR 
PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES.

LAT...LON 4057 9491 4073 9491 4073 9493 4090 9493
      4090 9488 4073 9447 4057 9447

$$

LEE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:57 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 16, 3:57 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
357 AM CDT THU JUL 16 2015

.SHORT TERM /TODAY/...
ISSUED AT 355 AM CDT THU JUL 16 2015

WIDESPREAD SHOWERS AND THUNDERSTORMS ONGOING ACROSS MUCH OF CENTRAL
AND SOUTHWEST IOWA EARLY THIS MORNING AS STRONG MOISTURE TRANSPORT
AND THETA-E ADVECTION LIFT INTO THE THE STATE THANKS TO A 45+ KT LOW
LEVEL JET FOCUSED INTO THE AREA. PWAT VALUES IN EXCESS OF 2 INCHES
ARE NOW IN PLACE OVER THE AREA AIDED BY FLOW GENERATED BY A SUB-
TROPICAL HIGH OVER THE SOUTHERN CONUS AND HURRICANE DOLORES. THE
THETA-E ADVECTION AND MOISTURE TRANSPORT WILL BEGIN TO SHIFT
EAST/NORTHEAST ALONG WITH A PASSING SHORT WAVE TOWARD 12Z. THE
PRIMARY THUNDERSTORMS ACTIVITY WILL FOLLOW. ADDITIONAL SCATTERED
THUNDERSTORMS WILL REMAIN POSSIBLE OVER CENTRAL AND SOUTHWEST IOWA
INTO THE AFTERNOON THOUGH AS THE AREA REMAINS CONVECTIVELY UNSTABLE.

THE SEVERE WEATHER THREAT WITH THIS ACTIVITY THROUGH THE MORNING
HOURS WILL BE LOW. THE PRIMARY THREAT REMAINS AREAS OF HEAVY
RAINFALL AS THE ATMOSPHERE REMAINS CONDUCIVE TO EFFICIENT RAIN
PRODUCING STORMS. PWAT VALUES REMAIN AT OR ABOVE 2 INCHES THROUGH
THE DAY WITH WARM CLOUD DEPTHS ABOVE 13500 FT. BEST POTENTIAL FOR
HEAVY RAINFALL REMAINS ALONG AND SOUTH OF INTERSTATE 80 THOUGH THE
SMALL CELL OVER SOUTHERN SAC COUNTY IS AN EXAMPLE OF HOW EFFICIENT
THESE STORMS ARE. WILL LEAVE CURRENT FLASH FLOOD WATCH AS IS AND
THROUGH 15Z. A BOUNDARY WILL ARRIVE BY THIS AFTERNOON AND WILL BRING
THE POTENTIAL FOR ADDITIONAL THUNDERSTORMS...MAINLY TO THE SOUTHERN
HALF OF THE STATE.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 355 AM CDT THU JUL 16 2015

THE BEGINNING OF THE EXTENDED WILL BE CHARACTERIZED BY SEASONABLY
HOT AND HUMID CONDITIONS DUE TO CONTINUED S TO SW FLOW OUT AHEAD
OF A NEARLY STATIONARY GREAT PLAINS SURFACE TROUGH. FOR THURSDAY
NIGHT INTO FRIDAY MORNING...A SUBTLE 500 MB WAVE SHOOTS THROUGH
THE MEAN WESTERLY FLOW WITH WEAK MID-LEVEL ASCENT ASSOCIATED WITH
ITS PASSAGE. CONVECTION LOOKS TO INITIATE ALONG THE SURFACE TROUGH
OVER NORTHEASTERN NEBRASKA AND GROW UPSCALE. MOST CAMS AND THE
EC/NAM DROP THE SYSTEM SOUTHWARD WITH THE MEAN CORFIDI VECTORS AND
DISSIPATE IT SHORTLY AFTER 06Z. THE 16.00Z GFS IS THE ONE NOTABLE
OUTLIER ATTM AND TAKES THE STORM EAST ACROSS IOWA. HOWEVER...WENT
WITH THE CONSENSUS APPROACH FOR THIS PRECIP GIVEN THE HEIGHT RISES
OVER CENTRAL IOWA DURING THIS TIME BEHIND TODAY'S DEPARTING
TROUGH. THIS RESULTED IN ADDING 15-20 POPS ALONG THE WEST CENTRAL
CWA BORDER BETWEEN 00 AND 06Z.

WAA TAKING PLACE THROUGHOUT THE DAY ON FRIDAY WILL RAISE 850 MB
TEMPS TO +23 TO +27C OVER CENTRAL IOWA BY 00Z SATURDAY AND WILL
PERSIST THROUGH THE DAY ON SATURDAY. HIGHS ON BOTH FRIDAY AND
SATURDAY LOOK TO REACH THE UPPER 80S TO LOW 90S. GOOD MOISTURE
TRANSPORT WILL ENABLE DEWPOINTS TO REACH THE LOW TO EVEN MID 70S
AT TIMES...PRODUCING HEAT INDICES OVER 100 DEGREES DURING THE
HOTTEST PARTS OF THE DAY IN SOUTHERN IOWA. ANOTHER ROUND OF
CONVECTION SHOULD INITIATE FRIDAY AFTERNOON OVER SOUTH DAKOTA AND
TRACK EASTWARD ALONG THE INSTABILITY GRADIENT/THETA-E BOUNDARY
ACROSS SOUTHERN MINNESOTA AND NORTHERN IOWA.

BOTH THE EC/GFS INITIATE SATURDAY'S ROUND OF STORMS OVER
SOUTHEAST MINNESOTA...POSSIBLY ON THE OUTFLOW OF THE EARLIER
CONVECTION...AND GROW THE SYSTEM INTO A BACKBUILDING MCS THAT
DROPS SOUTH TO SOUTHWEST ACROSS EASTERN IOWA. TIMING DIFFERENCES
DO EXIST BETWEEN THE MODELS WITH THE EC EARLIER IN THE AFTERNOON
WHILE THE MCS DOESN'T ARRIVE IN IOWA UNTIL LATE EVENING IN THE
GFS. ELEVATED INSTABILITY OF 2500 TO 3000+ J/KG BUT MARGINAL DEEP
SHEAR OF 10-20 KTS WOULD SUPPORT THIS STORM MODE. SHOULD THIS
SOLUTION COME TO FRUITION...HEAVY RAIN WOULD ONCE AGAIN BE A
CONCERN WITH WEAK STEERING FLOW...STRONG LOW LEVEL MOISTURE
TRANSPORT...PWATS OVER 2 INCHES...AND WARM CLOUD DEPTHS OVER 14
KFT.

THE AFOREMENTIONED WESTERN SURFACE TROUGH FINALLY SWINGS
SOUTHEASTWARD ACROSS IOWA SUNDAY MORNING AS THE UPSTREAM PATTERN
AMPLIFIES AHEAD OF A DIGGING WESTERN CANADA TROUGH. THIS WILL
USHER IN COOLER AND DRIER WEATHER TO START THE WEEK AS HIGH
PRESSURE MOVES THROUGH. MODEL CONFIDENCE LESSENS BEYOND THIS
TIMEFRAME WITH THE UPPER LEVEL TROUGH WEAKENING WHILE INTERACTING
WITH THE SOUTHERN US RIDGE...PLACING IOWA IN BROAD WEST TO
NORTHWEST ZONAL FLOW FOR THE MIDDLE PART OF THE WEEK WITH
ADDITIONAL WEAK DISTURBANCES MOVING THROUGH.

&&

.AVIATION...16/06Z
ISSUED AT 1237 AM CDT THU JUL 16 2015

STRONG THETA-E ADVECTION ONGOING THROUGH THE EARLY MORNING HOURS
WITH LLJ POINTED INTO IOWA. ANTICIPATE WIDESPREAD CONVECTION
THROUGH DAYBREAK ON THURSDAY WITH PRECIPITATION ENDING FROM WEST
TO EAST DURING THE MORNING. EXPECTED VFR CONDITIONS TO DETERIORATE
OVERNIGHT WITH MVFR TO IFR CONDITIONS BECOMING WIDESPREAD DURING
THE EARLY MORNING HOURS WITH NUMEROUS SHOWERS AND THUNDERSTORMS.
THESE CONDITIONS WILL PERSIST INTO THE MORNING BEFORE GRADUALLY
LIFTING CEILINGS BY AFTERNOON WILL ALLOW FOR VFR CONDITIONS ONCE
MORE. SURFACE WINDS WILL INCREASE FROM THE EAST SOUTHEAST
OVERNIGHT AND CONTINUE INTO THURSDAY BEFORE SWITCHING TO THE SOUTH
AND SOUTHWEST AS A FRONT LIFT NORTH INTO THE STATE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-GUTHRIE-
JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...DONAVON
LONG TERM...SKOW
AVIATION...COGIL
Hazardous weather outlook, Jul 16, 5:18 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
518 AM CDT THU JUL 16 2015

IAZ057>062-070>075-081>086-092>097-171030-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
518 AM CDT THU JUL 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH THIS MORNING AND
END FROM WEST TO EAST DURING THE DAY. A FEW OF THESE STORMS MAY
PRODUCE STRONG WINDS. LOCALIZED HEAVY RAIN IS ALSO POSSIBLE THIS
MORNING AND A FLASH FLOOD WATCH IS IN EFFECT UNTIL 10 AM. PLEASE
SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR MORE INFORMATION.

ADDITIONAL THUNDERSTORM REDEVELOPMENT IS POSSIBLE IN SOUTHEAST
IOWA THIS EVENING. THESE STORMS MAY BE STRONG TO SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN IOWA ON FRIDAY
EVENING AND ACROSS THE AREA ON SATURDAY AND SUNDAY. THE THREAT FOR
SEVERE WEATHER APPEARS LOW ON FRIDAY...BUT THERE IS AN INCREASED
CHANCE FOR SEVERE WEATHER LATE SATURDAY INTO SUNDAY. THE TIMING
AND TYPES OF SEVERE WEATHER REMAIN UNCERTAIN AT THIS TIME.

THUNDERSTORMS RETURN TO THE FORECAST FOR LATE TUESDAY INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ004>007-015>017-023>028-033>039-044>050-171030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
518 AM CDT THU JUL 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL CONTINUE THROUGH THIS MORNING AND
END FROM WEST TO EAST DURING THE DAY. A FEW OF THESE STORMS MAY
PRODUCE STRONG WINDS AND LOCALIZED HEAVY RAINFALL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN WESTERN IOWA THIS
EVENING. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHERN IOWA ON FRIDAY
EVENING AND ACROSS THE AREA ON SATURDAY AND SUNDAY. THE THREAT FOR
SEVERE WEATHER APPEARS LOW ON FRIDAY...BUT THERE IS AN INCREASED
CHANCE FOR SEVERE WEATHER LATE SATURDAY INTO SUNDAY. THE TIMING
AND TYPES OF SEVERE WEATHER REMAIN UNCERTAIN AT THIS TIME.

THUNDERSTORMS RETURN TO THE FORECAST FOR LATE TUESDAY INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 10:12 PM CDTSpecial Weather StatementDMXTaylor63 min
Jul 15, 11:52 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Cass, Clarke and 18 more10 hr
Jul 16, 6:47 AM CDTRiver Flood WarningDMXLucas, Wayne42 hr
Jul 16, 10:05 AM CDTRiver Flood WarningDMXMahaska, Wapello52 hr
Jul 16, 10:05 AM CDTRiver Flood WarningDMXDavis, Wapello61 hr
Jul 16, 5:21 PM CDTTornado WarningDMXStory18 min

Nearby

Flash Flood Warnings in Iowa, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.